New York Hospital Issues Warning About Possible Contamination Image

New York Hospital Issues Warning About Possible Contamination

March 12, 2014 | Finz & Finz, P.C.

A hospital in Long Island, N.Y., took immediate steps to respond to a major health risk of contamination from the re-use of insulin pens. Such risks can expose diabetics to HIV, and hepatitis B and C.  Officials at South Nassau Communities Hospital notified the news media on March 12, 2014 that they had sent letters to more than 4,000 patients who may have been affected by this incident. Although a pen can be used multiple times on the same person, it is widespread knowledge that insulin pens never should be used by more than one person. Each injection poses the risk of blood re-entering a cartridge, with the potential of contaminating the next recipient. This is not an isolated case.  If you are a patient who receives insulin, you may want to learn more about this issue and seek proper counsel.

Officials at South Nassau Communities Hospital stated they responded to the matter by informing the public of their already-implemented hospital-wide policy that bans the use of insulin pens. While the policy is already in place, the hospital has identified a certain group of patients who may be at risk.  The hospital is recommending that insulin patients be tested, and is offering services and a dedicated phone line to help answer some of the concerns.

This episode is not the first time hundreds, or even thousands, of people faced such exposure. News organizations reported that more than 700 patients at the Buffalo VA Medical Center, also in New York, might have been exposed because hospital staff accidentally administered insulin through reused pens over a two-year period that concluded in November 2012.

The Centers for Disease Control and Prevention (CDC), the National Institutes of Health (NIH) and other institutions offer pertinent resources that warn of the dangers of reusing the pens.  This is nothing new. In fact, the issue is so severe that the CDC reported on its website that the U.S. Food and Drug Administration issued an alert in 2009 for healthcare professionals that insulin pens are intended for use on a single patient only and are not to be shared.  Despite these warnings, multiple use of insulin pens still occurs.

As a insulin patient who may have been a patient at this hospital or another, it is imperative for you to find out whether the hospital took, or has been taking, a variety of safety measures:

  • Have the insulin pens been clearly labeled to include each patient’s name or other identifying information?
  • Is the staff distracted, or is there a environmental setup that may cause them to administer the wrong pen to the wrong patient?
  • Are you aware of the history of the particular hospital?  You can inquire as to their policies and education regarding the use of insulin pens.
  • Did the nurse or doctor indicate the type of pen being used?
  • Are you a regular patient at South Nassau Communities Hospital?

If you believe a health professional administered insulin with a reused pen, your first step is to seek immediate medical attention. If the hospital did not notify you to that effect, or you suspect that you may fall within the group of patients for this incident, you may be a candidate for a lawsuit regarding medical error or malpractice, and you might consider seeking legal recourse with the help of your competent New York attorney.

Additional Info: Medical Malpractice

Tags: New York Medical Malpractice Law Firm, Manhattan Medical Malpractice Law Firm, Manhattan Medical Malpractice Attorneys, Medical Malpractice Law Firm New York

Read More Medical Malpractice Legal News »

Comment on this News Item:
*Name:
Email:
*Comment:
 

Recognized Leadership